Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 24, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 4:52 PM CDT for Crawford County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2014, 4:52 PM CDT (21:52 UTC)
- Expired
- May 11, 2014, 5:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Crawford County, IL
The radar
The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS53 KILX 112152
SVRILX
ILC033-112230-
/O.NEW.KILX.SV.W.0024.140511T2152Z-140511T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
452 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 530 PM CDT
* AT 449 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BIRDS...AND
MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FLAT ROCK...PALESTINE AND CRAWFORD COUNTY AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3890 8752 3889 8754 3885 8755 3885 8781
3909 8761 3908 8759 3906 8757 3904 8757
3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2152Z 216DEG 29KT 3884 8767
HAIL...1.00IN
WIND...60MPH
$$
SMITH2 follow-up statements
062
WWUS53 KILX 112216
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SUN MAY 11 2014
ILC033-112230-
/O.CON.KILX.SV.W.0024.000000T0000Z-140511T2230Z/
CRAWFORD IL-
516 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
CRAWFORD COUNTY UNTIL 530 PM CDT...
AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PALESTINE...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3890 8752 3889 8754 3887 8755 3898 8769
3909 8761 3908 8759 3906 8757 3904 8757
3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2216Z 216DEG 29KT 3900 8752
HAIL...1.00IN
WIND...60MPH
$$
SMITH615
WWUS53 KILX 112223
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
523 PM CDT SUN MAY 11 2014
ILC033-112233-
/O.EXP.KILX.SV.W.0024.000000T0000Z-140511T2230Z/
CRAWFORD IL-
523 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CRAWFORD COUNTY
WILL EXPIRE AT 530 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3890 8752 3889 8754 3887 8755 3898 8769
3909 8761 3908 8759 3906 8757 3904 8757
3902 8756 3899 8756 3898 8753 3896 8751
TIME...MOT...LOC 2223Z 216DEG 29KT 3905 8748
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 11, 2:48 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Sun May 11 2014 .DISCUSSION... ISSUED 248 PM CDT Sun May 11 2014 Air mass destabilizing quickly across central and southeast Illinois early this afternoon. 18Z upper air sounding from our office showing CAPE of around 2600 J/kg with no convective inhibition, although shear values are not especially impressive. Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south of I-72, as dew points of 70 degrees have made it as far north as Taylorville. Warm front extends from southern Nebraska along the Iowa/Missouri border, but becomes more diffuse in northern Illinois where it is more of a dew point discontinuity. Thunderstorms have been percolating most of the day across the Ohio Valley, and a persistent, small MCS is advancing across Iowa. Some development has recently started as well across northeast Missouri south of the main MCS. Has been quiet in our area the last few hours, but latest radar returns are starting to show thunderstorms developing between Taylorville and St Louis. The primary forecast concern remains with the severe weather threat over the next 24 to 36 hours. SHORT TERM...Tonight through Tuesday: Latest runs of the HRRR have been persistent with the Iowa storms affecting more of the northern third of Illinois, with more scattered strong/severe storms affecting our area through about 7 pm. Shear parameters don't really improve any in our area, so thinking that hail/wind threat will be the primary concerns here with the tornado threat closer to the warm front. After sunset, capping of the atmosphere will begin in the warm sector. Have maintained some 30-40% PoP's after midnight northwest of the Illinois River, and slight chances as far east as I-55, with dry conditions across the southeast half of the forecast area. Similar convective parameters expected on Monday, with CAPE's rising to 2500-3000 J/kg, although shear remains on the low side. Day2 slight risk basically along and northwest of the Illinois River, where the shear will be a bit higher as it is closer to the incoming cold front, and severe weather threat will mainly be mid afternoon to early evening. With the front slowing down a tad, will keep any PoP's east of I-57 around 20% during the day, while likely PoP's around 60% found during the afternoon along/west of the Illinois River. Have maintained the 60-70% PoP's everywhere during the night as the front slowly moves through, and over the eastern CWA on Tuesday with some 80% values south of I-70 Tuesday. Severe weather threat on Tuesday appears minimal, and would be near the Indiana border if any did occur. LONG TERM...Wednesday through Sunday: A broad upper trough will be dominating much of the eastern half of the nation into the first part of the weekend, with cool conditions prevailing. The ECMWF has been persistent with a closed upper low forming by late Thursday over the Great Lakes, then lifting northward, while the GFS keeps a more progressive trough. Toward the end of the weekend, the trough will finally start to break down as an upper low digs southward across the Pacific Northwest, causing rising heights over the center of the nation. Most challenging area in this forecast period is with rain on Wednesday. The tail end of the NAM is trending toward the solution favored by the ECMWF and GEM for the last few days, with a surface low riding northeast along the base of the trough, although the NAM is much further west with it. The GFS has keep its surface features much weaker and further east. Have kept the likely PoP's on Wednesday across the southeast third of the area, although the ECMWF/GEM solutions would likely require this to be expanded further northwest toward the I-55 corridor. Thursday and Friday, the rain will be much more scattered in nature, as weak troughs rotate around through the broad upper trough. Rain chances will diminish this weekend as the upper flow flattens. Geelhart && .AVIATION... ISSUED 1248 PM CDT Sun May 11 2014 Thunderstorms currently over south-central Iowa continue to move E/NE and will enter northwest Illinois after 20z. Current trajectory should take most of the storms just north of KPIA, so will only include VCTS between 22z and 02z. Further southeast, scattered storms are firing in the warm sector across southern Illinois. HRRR continues to suggest these cells will spread/develop northward into east-central Illinois this afternoon. Have therefore included VCTS at the remaining terminals between 21z and 02z, although KSPI may be missed by convection entirely if trends hold. Gusty S/SE winds will continue through the afternoon and will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt 925mb jet will develop across the area overnight, warranting a low-level wind shear mention at the TAF sites. This momentum will mix to the surface after sunrise, resulting in gusty S/SW winds Monday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 3:22 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN MAY 11 2014 ILZ027>031-036-037-040-041-047-121100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM. ILZ038-042>046-048>057-061>063-066>068-071>073-121100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, May 11, 4:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL SUMNER 38.72N 87.86W
05/11/2014 M1.75 INCH LAWRENCE IL TRAINED SPOTTER
&&
JRPLocal storm report, May 11, 4:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL WINDSOR 39.44N 88.60W
05/11/2014 M0.75 INCH SHELBY IL TRAINED SPOTTER
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:38 AM CDT | Special Weather Statement | ILX | Effingham, Jasper | 67 min |
| May 11, 2:03 AM CDT | Special Weather Statement | ILX | Clark, Cumberland | 57 min |
| May 11, 2:44 AM CDT | Special Weather Statement | ILX | Crawford | 46 min |
| May 11, 2:55 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 50 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 66 min |
| May 11, 4:14 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 46 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 63 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 45 min |
| May 11, 5:25 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Jasper | 65 min |
| May 11, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.